From a school nurse in Minnesota, USA:
We have two children in our elementary schools with diabetes who both have labile blood sugar readings which sometimes are well over 450 mg/dl [25 mmol/L] at school. We call the parents who don't seem to be alarmed and direct us to give the insulin per the prescribed sliding scale. How should we as school health personnel handle this? At what point do we become alarmed?
I wish children wouldn't get blood sugars this high, but they do, and insulin is the treatment. Hopefully, these values are few and far between.
So, give insulin as per the sliding scale, and I would check for urine ketones, report high ones and any signs of vomiting. Also, most of us would restrict significant exercise with a very high glucose too.
Additional comments from Dr. David Schwartz:It would be helpful to the physician (at least to me) if the school nurse would provide a summary to the family every two weeks or so. This provides feedback so that the usual morning dose of insulin can be adjusted, if necessary, in order to try to prevent these higher glucose readings.
[Editor's comment: One additional point is that children with high blood sugars need lots of fluids. Please allow them to have a water bottle in class and make sure they keep well hydrated. See Acute Emergencies of Diabetes. SS]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.